Met with my oncologist today. The results of my last PSA test came in – a little over 50. Bad news. At this point I’m likely to start a on a new drug, either Zytiga or Xtandi. First, I go off Casodex, and we see if I’m in the 20% of men whose PSA drops (for unknown reasons) after coming off Casodex. If so, we’ll wait until it rises again.
Note there’s nothing magic about 50. The accepted standard of care is that Lupron/Casodex are in failure after the PSA rises for three straight months. By that measure, I have already entered failure. My treatment plan has been different from the norm, because I’ve had so much trouble with depression.
Due to side effects, I’m leaning towards the Xtandi when the time comes.
I’m not sure what I thought I’d feel like when I reached this point. Maybe relief, because I no longer had to deal with the anticipation. Instead I feel mostly nothing. It seems like just another step on the path to death. I don’t mean that in a morose way. Death seems more and more like a natural part of life to me.
I met with my oncologist on Friday the 13th after having blood work done this past Wednesday. My PSA was at 18.1, which is below 20, roughly my previous PSA. I was concerned that the Lupron might have failed and my PSA would be much higher, so we were pleasantly surprised with the results. On average, Lupron fails after about 2 years of use. I’m at about 2.5 years now. On the plus side, I’ve heard of one man where Lupron didn’t fail for 8 years. I guess that’s good news, but it’s hard for me to get excited about 5.5 more years of dealing with the side effects of Lupron. It’s not that I’m ungrateful that the drug was developed, I just don’t know if I can tolerate the side effects for that long.
I asked the oncologist what the effect of going off Lupron would be relative to my life expectancy. He was hesitant to provide a number, but finally did. His estimate was that Lupron could extend my life up to two years. That’s a big enough number that I have to find some way to cope with Lupron.
This last cycle with Lupron was particularly difficult. Instead of the first week being symptom free, the hot flashes started the day after the shot was administered and depression set in the day after that. Fortunately the depression was mild, but unwelcome none the less. As expected as the weeks went forward, the depressions became more intense. I had a TMS treatment during week four to help head off the depressions in weeks five and six, which historically have been the worst. The treatment was a failure for week five, but did help on week six. Usually weeks seven and eight are pretty benign, but that wasn’t the case this time. The depressions and hot flashes continued, albeit at a lower level.
I was scheduled to get another Lupron shot on Friday, but I think the oncologist took pity on me and delayed the shot for two weeks. I didn’t object. He shifted me from one month on and one month off to one month on and a month and a half off. I didn’t object.
There’s a “new” drug on the horizon, Xtandi, that will hopefully be approved before Lupron fails for me. It blocks testosterone, instead of reducing it. I’m hopeful that that may mean no depressions, but it’s not approved yet and it has a laundry list of other negative side effects. Still, I’ll watch it closely.